Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 167, NWS Grand Forks, ND

August 23, 2011Becker County, Clay County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 23, 2011, 1:58 AM CDT for Becker County, Clay County, Otter Tail County, Minnesota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2011, 1:58 AM CDT (06:58 UTC)
Expired
Aug 23, 2011, 3:00 AM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Clay County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 2:03 AM CDTHAIL 0.753 Nnw Pelican Rapids, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WUUS53 KFGF 230658
SVRFGF
MNC005-027-111-230800-
/O.NEW.KFGF.SV.W.0167.110823T0658Z-110823T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
158 AM CDT TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  NORTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 300 AM CDT

* AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES
  NORTHWEST OF PELICAN RAPIDS...OR 22 MILES SOUTHWEST OF DETROIT
  LAKES...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNVILLA AND CORMORANT AROUND 205 AM CDT.
  MAPLEWOOD STATE PARK AND LAKE LIDA AROUND 210 AM CDT.
  SHOREHAM AROUND 215 AM CDT.
  DETROIT LAKES...VERGAS AND STAR LAKE AROUND 220 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE DENT...FRAZEE...PERHAM...EVERGREEN AND NEW YORK MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN
GRAND FORKS.

&&

LAT...LON 4687 9525 4641 9529 4650 9625 4678 9630
TIME...MOT...LOC 0658Z 269DEG 36KT 4662 9614
WIND...HAIL 60MPH 1.00IN

$$

JR
2 follow-up statements
319 
WWUS53 KFGF 230730
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 AM CDT TUE AUG 23 2011

MNC027-230740-
/O.CAN.KFGF.SV.W.0167.000000T0000Z-110823T0800Z/
CLAY MN-
230 AM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IN
NORTHWEST MINNESOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4681 9594 4687 9525 4641 9529 4647 9596
TIME...MOT...LOC 0730Z 256DEG 17KT 4671 9580

$$

MNC005-111-230800-
/O.CON.KFGF.SV.W.0167.000000T0000Z-110823T0800Z/
OTTER TAIL MN-BECKER MN-
230 AM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
BECKER COUNTY IN NORTHWEST MINNESOTA...AND NORTH CENTRAL OTTER TAIL
COUNTY IN WEST CENTRAL MINNESOTA UNTIL 300 AM CDT...

AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 4 MILES
NORTHWEST OF VERGAS...OR 8 MILES SOUTH OF DETROIT LAKES...MOVING TO
THE EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENT AROUND 235 AM CDT.
  FRAZEE AND RICHVILLE AROUND 245 AM CDT.
  PERHAM AROUND 255 AM CDT.
  NEW YORK MILLS...WOLF LAKE AND EVERGREEN AROUND 300 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE BUTLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN
GRAND FORKS.

&&

LAT...LON 4681 9594 4687 9525 4641 9529 4647 9596
TIME...MOT...LOC 0730Z 256DEG 17KT 4671 9580

$$

JR
023 
WWUS53 KFGF 230756
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
256 AM CDT TUE AUG 23 2011

MNC005-111-230805-
/O.EXP.KFGF.SV.W.0167.000000T0000Z-110823T0800Z/
OTTER TAIL MN-BECKER MN-
256 AM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BECKER COUNTY IN
NORTHWEST MINNESOTA...AND NORTH CENTRAL OTTER TAIL COUNTY IN WEST
CENTRAL MINNESOTA WILL EXPIRE AT 300 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
SOUTHEASTERN OTTER TAIL UNTIL 315 AM CDT.

LAT...LON 4681 9594 4687 9525 4641 9529 4647 9596
TIME...MOT...LOC 0755Z 260DEG 25KT 4648 9523

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:50 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 22, 8:50 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
850 PM CDT MON AUG 22 2011

.DISCUSSION...

STORMS HAVE FINALLY STARTED TO FIRE OVER CENTRAL ND NEAR THE
TROUGH AXIS AND WHERE THE INSTABILITY MAX AND BEST MOISTURE POOL HAS
BEEN LOCATED ACCORDING TO THE SPC MESOANALYSIS. LOCATIONS FURTHER
TO THE EAST HAVE REMAINED CAPPED SO FAR. THINK THAT THE BEST
MOISTURE AND INSTABILITY WILL MOVE EAST LATE TONIGHT AS THE MAIN
UPPER SHORTWAVE TROUGH COMES OUT AND HELPS PUSH THE SFC TROUGH
AXIS EAST. INCREASED POPS OVER THE SOUTHWESTERN COUNTIES THIS
EVENING AND DECREASED THEM IN THE SOUTHEAST DURING THE 03-06Z TIME
FRAME AS THE ACTIVITY TO THE WEST OF THE CWA BEGINS TO MOVE INTO
THE AREA. THE STORMS SHOULD CONTINUE TO MOVE TO THE EAST OVERNIGHT
AS THE SHORTWAVE EJECTS OUT. DEEP LAYER BULK SHEAR IS ONLY AROUND
30 KTS OR SO...BUT THERE IS SOME DECENT LOW LEVEL HELICITY. SOME
HAIL AND HIGH WINDS ARE POSSIBLE PARTICULARLY IF THE STORMS OVER
CENTRAL ND BECOME MORE ORGANIZED INTO AN MCS AS THE HRRR SEEMS TO
INDICATE.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE...ALTHOUGH THERE COULD BE SOME
LOCALIZED DROPS TO MVFR OR IFR DUE TO THUNDERSTORM ACTIVITY. WILL
CONTINUE TO COVER WITH VCTS AND CB UNTIL THE CONVECTIVE ACTIVITY
APPROACHES THE TAF SITE. SOUTH WINDS AROUND 10 KTS OR SO WILL
SHIFT TO THE WEST BY TOMORROW AND PICK UP INTO THE 15 TO 20 KT
RANGE WITH GUSTS UP TO 25 KTS.

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT MON AUG 22 2011/

SHORT TERM...MAIN CONCERN WILL BE THUNDER CHANCES AND SEVERE
POTENTIAL THIS EVENING AND OVERNIGHT. 12Z MODELS IN DECENT
AGREEMENT. NAM IS A BIT SLOWER THAN GFS/GEM/ECMWF...WHICH MAINLY
AFFECTS WESTERN EXTENT OF POSSIBLE THUNDER. WILL USE A BLEND.

WARM FRONT LOCATED ACROSS WESTERN ND WILL CONTINUE TO APPROACH THE
FA THIS AFTERNOON AND WILL BE LOCATED NEAR (OR JUST WEST OF) THE
RED RIVER VALLEY BY 06Z...AND ACROSS THE EASTERN FA BY 12Z.
MODERATE INSTABILITY (MLCAPE 2000-3000 J/KG) WILL EXIST JUST AHEAD
OF THIS FEATURE. WARM MID-LEVEL TEMPERATURES ADVECTING INTO THE
REGION WILL CONTINUE TO PRODUCE ENOUGH CAPPING TO PREVENT
DEVELOPMENT...WHICH SHOULD LIMIT OVERALL COVERAGE. ISOLD THUNDER
COULD BE POSSIBLE BY LATE AFTERNOON INTO THE EVENING HOURS WHERE
LOCALIZED MOISTURE POOLING WEAKENS CAPPING. OTHERWISE...MORE
WIDESPREAD THUNDER WILL LIKELY WAIT UNTIL STRONGER 500MB VORT
ACROSS NE MONTANA MOVES INTO THE WARM/UNSTABLE SECTOR. MODEL
GUIDANCE SUGGESTS THAT STRONGEST FORCING FROM THIS FEATURE WILL BE
ACROSS THE SOUTHERN FA...WHERE HIGHEST POPS EXIST. INITIATION IS
STILL QUESTIONABLE BECAUSE OF CAPPING POTENTIAL...BUT IF IT DOES
OCCUR SHOULD BE CLOSER TO 06Z BASED ON TIMING OF THE MONTANA WAVE.
THERE IS A CHANCE FOR SEVERE STORMS (AS PER SPC DY1 OUTLOOK)...BUT
WILL NOT INCLUDE T+ CONSIDERING INITIATION QUESTIONS.

MAIN CONCERN ON TUESDAY WILL BE MAX TEMPS...WITH 850MB THERMAL
RIDGE OVERHEAD DURING THE AFTERNOON HOURS. DRY LOW-LEVEL AIRMASS
MOVES INTO THE REGION DURING THE MORNING HOURS SO DRY WX EXPECTED.
LOW-LEVEL WESTERLY FLOW COULD BRING TEMPS INTO THE MID-UPPER
90S. HOWEVER...STRONG UPPER JET SHOULD PROVIDE ENOUGH HIGH BASED
CLOUDS TO KEEP TEMPS INTO THE LOWER 90S...WHICH IS THE MOST
PROBABLE SOLN. SYSTEM PROPAGATING ACROSS CANADA WILL INCREASE
850MB WINDS WITH BREEZY CONDITIONS ACROSS THE NORTHERN FA.

THE SYSTEM MOVING ACROSS CANADA WILL DROP A COLD FRONT THROUGH THE
REGION TUE NIGHT. THIS WILL LEAD TO NEAR NORMAL TEMPS WED-THUR.
850MB WINDS 30-35KNTS ON WED WILL LEAD TO WINDY CONDITIONS. HIGH
PRESSURE AND LIGHTER WINDS EXPECTED ON THURSDAY.

LONG TERM (THU NIGHT THRU MONDAY)...EXTENDED PERIOD BEGINS WITH
UPPER RIDGE ANCHORED OVER DESERT SOUTHWEST WITH A TROPICAL SYSTEM
IN THE VCNTY OF FLORIDA. ZONAL FLOW IS INDICATED FOR THE NORTHERN
PLAINS ATOP THE RIDGE WITH FAIRLY BENIGN CONDITIONS FRIDAY INTO
SATURDAY. MAJOR GUIDANCE DEPICTS A SHORT WAVE DIPPING OUT OF
SASKATCHEWAN/MANITOBA BY SUNDAY WITH ASSOCIATED UPPER LOW HEADING
SOUTH AND EAST...INCREASING POP CHANCES AS MORE AUTUMNAL REGIME
NOT UNUSUAL FOR LATE AUGUST TAKES HOLD. TIMING WOULD OFFER GRADUAL
DECREASE IN PCPN CHANCES FROM WEST TO EAST DURING MONDAY...WITH
NORTHWEST FLOW THEREAFTER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JR
Hazardous weather outlook, Aug 22, 10:00 AM CDT, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1000 AM CDT MON AUG 22 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
1000 AM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY LATE THIS AFTERNOON INTO
THE OVERNIGHT HOURS. THE MOST PROBABLE LOCATION FOR THUNDER
DEVELOPMENT WILL BE ALONG AND EAST OF THE RED RIVER VALLEY...WHERE
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREATS
WILL BE LARGE HAIL AND STRONG WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE LAKE AND WOODS REGION OF
MINNESOTA TUESDAY MORNING. THUNDERSTORMS ARE POSSIBLE THURSDAY
NIGHT AND FRIDAY MORNING ACROSS EASTERN NORTH DAKOTA AND
NORTHWESTERN MINNESOTA DUE TO THE PASSAGE OF A COOL FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

GROCHOCINSKI/TG

In the hours before

Special weather statement, Aug 22, 10:45 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1045 PM CDT MON AUG 22 2011

NDZ038-230445-
BARNES ND-
1045 PM CDT MON AUG 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARNES COUNTY UNTIL 1145
PM CDT...

AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 14 MILES EAST OF JAMESTOWN...MOVING TO THE EAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ECKELSON AROUND 1050 PM CDT.
SANBORN AND LITCHVILLE AROUND 1100 PM CDT.
HASTINGS AROUND 1115 PM CDT.
VALLEY CITY AND KATHRYN AROUND 1125 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 273 AROUND 1045 PM CDT...AND MILE MARKER 302 AROUND 1145 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPKINS
Special weather statement, Aug 23, 1:55 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
155 AM CDT TUE AUG 23 2011

MNZ002-003-022-023-027-028-030-031-040-230745-
CLAY MN-EAST BECKER MN-EAST OTTER TAIL MN-GRANT MN-MAHNOMEN MN-NORMAN
MN-SOUTH CLEARWATER MN-WEST BECKER MN-WEST OTTER TAIL MN-
155 AM CDT TUE AUG 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN
CLEARWATER...BECKER...OTTER TAIL...NORTHEASTERN CLAY...EXTREME
SOUTHEASTERN NORMAN...SOUTHERN MAHNOMEN AND GRANT COUNTIES UNTIL 245
AM CDT...

AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
GLYNDON TO 7 MILES SOUTHWEST OF LAKE PARK TO PELICAN RAPIDS TO 9
MILES NORTHEAST OF FERGUS FALLS TO FERGUS FALLS TO 7 MILES NORTHWEST
OF ELBOW LAKE TO 5 MILES NORTHEAST OF WHEATON...MOVING TO THE EAST AT
45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
DALE AROUND 200 AM CDT.
LAKE PARK...UNDERWOOD AND STAR LAKE AROUND 205 AM CDT.
VERGAS...ULEN AND HERMAN AROUND 210 AM CDT.
DETROIT LAKES...FRAZEE AND BATTLE LAKE AROUND 215 AM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN MINNESOTA
MILE MARKER 63 AND MINNESOTA MILE MARKER 80...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TEAM FGF

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:21 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.